When I take buspirone, it causes GI issues. It manifests as either constipation or gas. I’ve been taking metamucil (stir into water) in the morning and metamucil pills at night to avoid the issues. Seeking suggestions for treating the side effect as buspirone is working well for anxiety that it was prescribed for.
Does buspirone cause GI side effects?
Question posted by A237385 on 22 April 2021
Last updated on 3 June 2021 by hgmommie
My doctor increased my dosage about a month ago. My GI issues are the complete opposite of yours. I am having nausea/bloating and diarrhea. I am cutting back on my dose and am waiting works back from my dr.
These issues certainly can be side effects of buspirone:
"Common (1% to 10% of users): Nausea, abdominal/gastric distress, diarrhea, constipation"
Uncommon (0.1% to 1% of users): Flatulence, irritable colon"
Most side effects generally resolve within days to several weeks so if this has been going on for a while you should probably let your doctor know. It sounds as if they're directly related to your buspirone but as Alpha said you'd want to rule out an underlying condition.
I'm fortunate that I never have more than the mildest transient side effects from my meds and I'm happy to also say that buspirone is working very well for me.
I'm sorry I couldn't be of more help.
Best regards and I hope you're feeling better soon.
That’s an interesting question. When I started taking Buspirone 20 years ago, I absolutely thought it was giving me GI issues, it turned out my anxiety was causing IBS. Something to keep in mind. I’ve never really been able to figure it out all these years. If I get diarrhea, I take Imodium, and if I’m constipated I take miralax. I always seem to have gas though when I have break through anxiety (which is totally acceptable in my mind). That one I haven’t been able to figure out. When I get nervous, I get gas. It’s a trade off I’ve been willing to accept as this is the best medication I’ve found for my GAD. Probably not the answer you were hoping for, but I hope it helped a little bit. You’re not alone with the GI issues going along with your anxiety. Good luck to you!
- Buspirone uses and safety info
- Buspirone prescribing info & package insert (for Health Professionals)
- Side effects of Buspirone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.